Texas, 2011Lightning Strike in Texas, December 5, 2011
December 5, 2011 · NWS FWD · 1 event in 1 county or zone
Lightning struck a house in the Sand Flat area in Van Zandt County causing minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a house in the Sand Flat area in Van Zandt County causing minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 4, 11:26 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Dec 4, 11:26 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1126 PM CST SUN DEC 4 2011
.AVIATION...
SOME SLIGHTLY DRIER AIR HAS WORKED INTO THE AREA WITH THE
REINFORCING COLD FRONT AND CIGS HAVE IMPROVED TO VFR IN MANY
LOCATIONS. THERE IS ALSO A TEMPORARY BREAK IN THE RAIN...BUT
NEXT BATCH OF RAIN WILL MOVE IN AROUND 8 OR 9Z. FORCING AHEAD OF
THE SHORTWAVE LOOKS STRONG AND THERE MAY BE ENOUGH INSTABILITY TO
WARRANT THE INCLUSION OF VCTS FROM ABOUT 8 TO 11Z. RAIN WILL HELP
SATURATE LOW LEVELS WITH CIGS FALLING BACK TO NEAR 010...AND CANT
RULE OUT A BRIEF PERIOD OF IFR AROUND SUNRISE EITHER. RAIN SHOULD
END BY 15Z WITH CIGS RISING TO MVFR...AND TO VFR BY MID-LATE
AFTERNOON. LOW VFR CIGS WITH DRY NORTH WINDS SHOULD PREVAIL MONDAY
EVENING.
WINTER PRECIP POTENTIAL...STILL HAVE HIGH CONFIDENCE THAT TEMPS
WILL REMAIN ABOVE FREEZING AT THE METROPLEX AIRPORTS. IT IS
POSSIBLE SOME SLEET...OR TECHNICALLY SMALL HAIL...MAY FALL FROM
ANY OF THUNDERSTORMS THAT WILL BE IN THE METROPLEX BETWEEN 9Z-
11Z...AND CAN NOT RULE OUT SOME SNOW FLURRIES AROUND OR JUST AFTER
SUNRISE. AGAIN...ANY OF THIS PRECIP WOULD OCCUR WITH TEMPS ABOVE
FREEZING AND MELT ON CONTACT. PUTTING THIS PRECIP IN TAF WOULD
GIVE A FALSE IMPRESSION OF A HIGHER IMPACT EVENT THAN EXPECTED.
WILL CONTINUE TO CLOSELY MONITOR TRENDS THROUGH THE NEXT FEW
HOURS.
TR.92
&&
.UPDATE...
THE NEXT 15 HOURS WILL BE INTERESTING ACROSS OUR NORTHWESTERN ZONES.
LATEST WATER VAPOR IMAGERY SHOWS A VERY STRONG SHORTWAVE TROUGH
ENTERING WEST TEXAS. THIS SHORTWAVE HAS VERY STRONG LIFT ASSOCIATED
WITH IT...AS EVIDENT BY LIGHTNING STRIKES WITH ACTIVITY IN WEST
TEXAS. THIS TROUGH IS EXPECTED TO MOVE NORTHEAST THOUGH THE
OVERNIGHT AREAS...OVERSPREADING DEEP LIFT ACROSS NORTH TEXAS
BRINGING MORE PRECIPITATION TO THE REGION. PREVIOUS SHORT-TERM
MODELS HAVE HAD A HARD TIME INITIALIZING THE TROUGH AND THUS HAS
HAD SUBSEQUENT PROBLEMS WITH ITS MODEL PROGS. THE 00Z MODELS HAVE
HAD THE PRIVILEGE OF INGESTING 00Z UPPER AIR DATA AND HAVE
DIFFERENT SOLUTIONS WHICH SEEM MORE REALISTIC LOOKING AT CURRENT
DATA. THE NAM/HRRR SEEM TO HAVE INITIALIZED THE SYSTEM WELL AND
DEVELOP A SWATH OF PRECIP ACROSS THE CWA WITH TWO MAIN BANDS IN
THE SOUTHEASTERN AND NORTHWESTERN ZONES ASSOCIATED WITH SEPARATE
FRONTOGENESIS MAXIMA. THE STRONG LIFT ASSOCIATED WITH THE
NORTHWESTERN BAND WILL MOST LIKELY LEAD TO DYNAMIC COOLING OF THE
VERTICAL COLUMN SUFFICIENT FOR SNOW REACHING THE SURFACE. THIS IS
MOST LIKELY TO OCCUR WEST OF A GAINESVILLE TO MINERAL WELLS TO
EASTLAND LINE. THE HEAVIER ACCUMULATIONS ARE LIKELY TO OCCUR IN
STEPHENS AND YOUNG COUNTY...AS SNOW IS EXPECTED TO FALL FOR A
LONGER PERIOD OF TIME. GIVEN THE STRONG LIFT IN PLACE AND HIGH
MIXING RATIOS...A SNOW BAND AIDED BY FRONTOGENTICAL LIFTING COULD
PRODUCE SNOWFALL RATES UP TO AN INCH PER HOUR AND WILL FORECAST
1-2 INCHES OF TOTAL SNOW FOR YOUNG/STEPHENS COUNTY. ROADS SHOULD
BE PASSABLE GIVEN TEMPERATURES ARE EXPECTED TO REMAIN AT OR ABOVE
FREEZING. WILL CONTINUE TO MONITOR TRENDS...AND MAY HAVE TO ISSUE
AN ADVISORY IF CONDITIONS LOOK TO BE WORSE THAN EXPECTED.
LIFT AND MOISTURE ARE EXPECTED TO QUICKLY MOVE EAST AFTER 12Z
SHUTTING OFF PRECIP FROM WEST TO EAST MONDAY MORNING. THINK
LOCATIONS FURTHER TO THE EAST SHOULD STAY ALL RAIN...AS DIURNAL
WARMING TAKES PLACE AFTER 12Z BUT THERE MAY BE A FEW FLURRIES AS
FAR EAST AS I-35 IN THE 8-10AM TIME FRAME AS THE PRECIP IS ENDING.
85/NH
&&
.PREV DISCUSSION... /ISSUED 244 PM CST SUN DEC 4 2011/
WIDESPREAD LIGHT TO MODERATE RAIN WITH EMBEDDED THUNDER ARE
CONTINUING THIS AFTERNOON SOUTHEAST OF A CISCO...TO DECATUR...TO
GAINESVILLE LINE. MAIN DRIVING FORCE HAS BEEN WARM ADVECTION/
ISENTROPIC LIFT OVER A SHALLOW FRONTAL INVERSION CURRENTLY OVER
NORTH TEXAS. WILL CONTINUE THE HIGH RAIN CHANCES ACROSS THE MAJORITY
OF NORTH TEXAS TONIGHT AS THE NEXT STRONG SHORTWAVE BEGINS TO
APPROACH NORTH TEXAS. MODERATE RAIN IS OCCURRING ACROSS THE EASTERN
COUNTIES AND 1 TO 2 INCHES..WITH LOCALIZED AMOUNTS ACROSS NORTHEAST
COUNTIES POSSIBLY NEARING 3 INCHES...IS EXPECTED THROUGH MONDAY
MORNING.
THE 850MB FRONT IS CURRENTLY SITUATED FROM NEAR LUBBOCK TO OKLAHOMA
CITY THIS AFTERNOON AND SHOULD PROGRESS SOUTHWARD..REACHING OUR
NORTHWEST COUNTIES BY DAYBREAK MONDAY MORNING PER THE WRF AND HRRR
MODELS. MODEL FORECAST SOUNDINGS FOR THIS AREA HAVE SATURATION AT/
ABOVE 800MB WITH THE THERMAL PROFILE STRADDLING THE 0 DEG C ISOTHERM
THROUGH THE MORNING HOURS MONDAY. BOTH MODELS SHOW SOME DRY POCKETS
...PARTICULARLY BELOW 850MB WHICH SHOULD KEEP ANY PRECIPITATION VERY
LIGHT WITH A VERY LIGHT RAIN/SNOW MIX POSSIBLE.
THE SHORTWAVE DISTURBANCE PASSES EAST OF NORTH TEXAS MONDAY
AFTERNOON WITH SUBSIDENCE AND ISENTROPIC DOWNGLIDE IN ITS WAKE. THIS
PROCESS WILL RAPIDLY SHUT OFF MOST PRECIPITATION FROM WEST TO EAST
THROUGH MON EVENING WITH BRISK AND COLD CONDITIONS CONTINUING
THROUGH THE NIGHT TUESDAY. WITH THE POSITIVELY TILTED UPPER TROUGH
TO OUR WEST...PLENTY OF MID-HIGH CLOUDINESS SHOULD REMAIN MONDAY
NIGHT THROUGH WEDNESDAY MORNING. THE COMBINATION OF MOSTLY CLOUDY
SKIES AND CONTINUED CAA IN THE LOWER LEVELS WILL MAINTAIN A COLD
START TO THE FIRST HALF OF THE WEEK. STUBBORN UPPER LOW WILL OPEN
AND LIFT OUT TUES NIGHT AND WEDNESDAY MORNING...AS STRONG JET STREAK
ROUNDS ITS BASE. MODELS SHOW SOME ELEVATED LIFT AND SHALLOW
SATURATED LAYER ACROSS THE NORTHERN HALF OF NORTH TEXAS AS THE UPPER
TROUGH LIFTS OUT. IT APPEARS A FEW FLURRIES COULD OCCUR CLOSER TO
THE RED RIVER...BUT WILL LEAVE OUT FOR NOW UNTIL MOISTURE PROFILES
ARE BETTER RESOLVED.
IN WAKE OF OUR UPPER TROUGH...BRIEF MID LEVEL HEIGHT RISES OCCUR
LATER WEDNESDAY INTO THURSDAY ALLOWING FOR A MOSTLY CLEAR FORECAST.
CHILLY NIGHTS AND COOL DAYS WILL BE THE RULE LATE WEEK. ANOTHER
REINFORCING COLD FRONT ARRIVES BY FRIDAY AND WILL KEEP THE AREA COOL
INTO NEXT WEEKEND...AS ZONAL FLOW ALOFT PREVAILS.
05/42
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 36 42 32 40 28 / 100 60 10 10 10
WACO, TX 40 44 32 42 28 / 100 60 10 10 10
PARIS, TX 37 43 34 44 28 / 100 80 20 10 10
DENTON, TX 35 41 29 40 25 / 80 60 10 10 10
MCKINNEY, TX 36 42 31 42 26 / 100 60 10 10 10
DALLAS, TX 37 43 33 42 27 / 100 60 10 10 10
TERRELL, TX 38 43 31 43 28 / 100 80 10 10 10
CORSICANA, TX 39 44 35 44 30 / 100 70 10 10 10
TEMPLE, TX 39 43 32 43 28 / 100 60 10 10 10
MINERAL WELLS, TX 32 41 25 41 24 / 80 50 10 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 4, 9:09 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
909 PM CST SUN DEC 4 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060315-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
909 PM CST SUN DEC 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL NORTH TEXAS.
HOWEVER... SEVERE WEATHER IS NOT EXPECTED.
A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP NORTHWEST OF AN
EASTLAND TO GAINESVILLE LINE LATE TONIGHT AND MAY CHANGE OVER TO
ALL SNOW BY DAYBREAK. 1 TO 2 INCHES OF SNOW ACCUMULATION ON GRASS
AND ELEVATED SURFACES MAY OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF SNOW NORTHWEST OF AN EASTLAND TO GAINESVILLE
LINE MONDAY MORNING. ACCUMULATIONS ARE EXPECTED TO BE LESS THAN AN
INCH...MAINLY ON GRASS AND ELEVATED SURFACES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 5, 3:09 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
309 AM CST MON DEC 5 2011
TXZ135-148-050945-
HENDERSON TX-ANDERSON TX-
309 AM CST MON DEC 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN ANDERSON COUNTY
HENDERSON COUNTY
AT 309 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTH OF FAIRFIELD...MOVING NORTHEAST AT
60 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ATHENS...BERRYVILLE...
BROWNSBORO...CANEY CITY...CHANDLER...COFFEE CITY...EUSTACE...
FRANKSTON AND MALAKOFF.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3185 9598 3188 9597 3187 9602 3190 9602
3191 9600 3195 9603 3195 9605 3236 9607
3236 9545 3228 9544 3223 9548 3221 9546
3215 9547 3209 9543 3201 9542
TIME...MOT...LOC 0909Z 227DEG 60KT 3200 9601Lightning, Van Zandt
- When
- December 5, 3:30 AM CST
- Where
- Van Zandt County, 1.46 mi ENE of Sand Flat
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 32.627, -95.626
Lightning struck a house on County Road 1522 near FM 857. Only one bedroom in the home sustained minor smoke damage thanks to a quick response from the local fire department.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 5 to 6, 2011$860,000 · 18 events
- Strong Wind in Louisiana, December 5, 2011$35,000 · 1 event
- Flooding in Ohio, December 5 to 6, 2011$11,000 · 11 events
- Flooding in Tennessee, December 5, 2011$11,000 · 9 events
- Winter Weather in Arkansas, December 5, 201110 events
- Heavy Snow in New Mexico, December 5 to 6, 20116 events
- Flooding in Kentucky, December 5 to 10, 20114 events
- Flooding in Indiana, December 5, 2011$4,000 · 4 events
- High Wind in California, December 5, 201169 kt wind · 3 events
- Flooding in Kentucky, December 5, 2011$3,000 · 3 events
- Hail in Texas, December 5, 20111 in hail · 2 events
- Flooding in Indiana, December 5 to 6, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353790.